Tenofovir (Viread, Atripla) and Severe Bone Loss

Sean Strub, founder of POZ, notes on his blog the evidence for severe osteopenia or osteoporosis arising from the use of this drug. And unfortunately, from his own personal experience.

The comprehensive issues arising from ARV clearly require more diligence from physicians HEARING what people using these meds are experiencing, and acting more aggressively to mitigate the problems. This can include encouraging (prescribing??) resistance exercise, use of appropriate mineral supplements and extra Vitamin D.

One case study is reported here–we’re beginning to investigate the issue more closely.
Brim NM, Cu-Uvin S, Hu SL, O’Bell JW. Bone disease and pathologic fractures in a patient with tenofovir-induced Fanconi syndrome. AIDS Read. 2007 Jun;17(6):322-8, C3.
Comment in: * AIDS Read. 2007 Jun;17(6):326-7.

We report the case of an HIV-positive patient with preexisting bone disease who developed tenofovir-induced Fanconi syndrome and subsequently sustained pathologic fractures. We suggest that tenofovir treatment may have contributed to the patient’s pathologic fractures through its effects on phosphorus balance and vitamin D metabolism. This case highlights the importance of monitoring not only for renal impairment but also for bone disease in patients receiving tenofovir treatment, especially given the high prevalence of osteopenia and osteoporosis in HIV-positive patients.

Advertisements

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s